Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
|SHOREHEALTH - Wed Mar 18, 2009 9:53 am||
I have been diagnosed with Bacterial Vaginosis three times now and this is my second time taking Flagyl. I read that taking Flayg while pregnant in the first three months of a pregnancy is not recommended. I think that I am pregnant so now what do I do. I have been taking this for off and on for about 2 months now so it's probably in my system all around I guess. I am not for sure if I am pregnant,I am only a week late from my period but if I am, what are the risk that I will be able to have a healthy baby or will the Flagyl in my system try to abort my baby?
|Debbie Miller, RN - Tue Mar 24, 2009 11:21 am||
This would definitely not be a cause to abort. Very few medications have been shown to cause an increased risk of birth defects and this is not one of them. It can be very hard to know what to do when pregnant because we don't know as much about the reactions - this is because we don't do routine testing in pregnant or nursing women. After thousands of women have taken a particular medication we are able to analyze the results and determine if there is a likely risk.
The opinion about this medication has been varied over time. Here is the statement from OTIS (experts on this): "Recent studies and reviews that examined the cases of thousands of women exposed to this drug in early pregnancy could find no evidence that using metronidazole during pregnancy increases the risk for major malformations or other adverse effects on the fetus. While some sources still state that this drug should not be used during the first trimester or at all in
pregnancy, the current data do not support a significant increased risk for birth defects or other adverse effects on the fetus."
Of course there is a risk for birth defects in all pregnancies - most of the time it is just a chromosomal abnormality or totally random. Only rarely are medications associated. Flagyl is not one of those that have been determined to increase your risk beyond the usual. So, don't worry and enjoy your pregnancy!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.